Missouri, 2003

Damaging Wind in Missouri, July 20, 2003

July 20, 2003 · NWS SGF · 1 event in 1 county or zone

Several trees were downed from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several trees were downed from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:12 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 5:12 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SUN JUL 20 2003

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...

MESOSCALE UPDATE...

WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE
EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN
ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE
A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS
AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS
AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION
HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT
MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT.
DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL
BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY
SURFACE BASED CELLS.

MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW
NEBRASKA CONVECTION EVOLVES.

IZZI

&&

.AVIATION...
FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED
CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED
EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE
CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE
DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW
CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS
IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND
TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE
EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR
THUNDER ATTM.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO
CASSVILLE LINE THROUGH TONIGHT.
.KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Jul 20, 6:16 PM CST, 1 hour 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS....SOME SEVERE WITH:
    HAIL TO THE SIZE OF GOLF BALLS
    DAMAGING WINDS TO 70 MPH
    TORRENTIAL DOWNPOURS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF AN AVA TO
  ROLLA LINE THROUGH MIDNIGHT.

  ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE BETWEEN MIDNIGHT
  AND 6 AM NORTHWEST OF A JOPLIN TO ROLLA LINE.

  DISCUSSION:

  NUMEROUS THUNDERSTORMS...SOME SEVERE WITH HAIL UP TO THE SIZE OF
  GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH...WILL AFFECT
  SOUTH CENTRAL MISSOURI THIS EVENING.

  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD MOVE INTO MAINLY
  NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT.
  THESE THUNDERSTORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN
  DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
  FOR SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
  LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
  STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL MISSOURI THIS
  EVENING...AND POSSIBLY AFTER MIDNIGHT NORTH AND WEST OF AN AVA TO
  ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jul 20, 6:41 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    1 E GENTRYVILLE           MO   WIND DAMAGE
07/20/03   DOUGLAS                        TREES UPROOTED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 20, 6:52 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0721 PM    2 NW CABOOL               MO   2.75 INCH HAIL
07/20/03   TEXAS                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 20, 6:57 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    WEST PLAINS               MO   1 INCH HAIL
07/20/03   HOWELL                         REPORTED BY FIRE AND
                                          RESCUE.

0750 PM    WEST PLAINS               MO   70 MPH TSTM GUST
07/20/03   HOWELL                         60-70 MPH WINDS WITH
                                          NUMEROUS TREES DOWN IN
                                          TOWN. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 20, 7:04 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    4 S WILLOW SPGS           MO   WIND DAMAGE
07/20/03   HOWELL                         ROOF BLOWN OFF WELL
                                          CONSTRUCTED OUT BUILDING.
                                          REPORTED BY PUBLIC.

0750 PM    WEST PLAINS               MO   1 INCH HAIL
07/20/03   HOWELL                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 20, 7:12 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    4 S WILLOW SPGS           MO   WIND DAMAGE
07/20/03   HOWELL                         ROOF BLOWN OFF FIRE
                                          HOUSE. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 20, 7:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    DRURY                     MO   WIND DAMAGE
07/20/03   DOUGLAS                        LARGE TREE LIMBS BLOWN
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0700 PM    DRURY                     MO   .75 INCH HAIL
07/20/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Springfield radar (KSGF), 169 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oregon

When
July 20, 7:17 PM CST
Where
Oregon County, Rover
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -91.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373134.